MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURN ART INS BCS STD 3-4 LT 9; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JOURN ART INS BCS STD 3-4 LT 9; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 74023241
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 01/26/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after tka surgery was performed on (b)(6) 2006, the patient sustained joint ap instability with a peg fracture of the journ art ins bcs std 3-4 lt 9.This adverse event was treated by a revision surgery on (b)(6) 2023.The patient's current health status is unknown.
 
Additional Manufacturer Narrative
Additional information added: h4 (manufacturing date), h6 (component code, type of investigation, investigation findings, investigation conclusions).Results of investigation: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the supporting clinical documentation has not been provided; therefore, no clinical factors could be definitively concluded to have contributed to the reported event.Patient impact beyond the reported symptoms/instability and revision cannot be determined.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.The patient should be warned that the device does not replace normal healthy bone.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection procedure, final inspection includes the verification of part configuration per print.Also, material specification controls the quality and manufacture of the materials used for implant production.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Corrected data: b1 (narrative).
 
Event or Problem Description
It was reported that, the patient underwent a primary tka surgery on (b)(6) 2006.Around (b)(6) 2022 the patient start experiencing recurrent popping noises when getting up at night and turning in bed and joint ap instability.Further x-rays taken on an unspecified date suggested that there could be a polyethylene insert post fracture.The patient underwent a knee revision surgery on (b)(6) 2023.During this procedure, it was confirmed that the post of the articular insert had broke off.The patient's current health status is unknown.
 
Additional Manufacturer Narrative
Updated results of investigation: the associated device was returned and evaluated.A visual inspection of the returned device reveal the post broke off.The broken piece was returned.The visual also reveals discoloration and signs of wear.The knee insert post fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.Some additional factors that could have contributed to the reported event include patient anatomy, abnormal loading of limb and/or traumatic injury.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data.The clinical/medical evaluation concluded that per complaint details, an insert revision was performed approximately 16.5 years post implantation due to the onset of recurrent popping noises and joint ap instability.Reportedly, breakage of the insert post was confirmed intraoperatively during the revision.It was communicated that no consent had been granted and as of the date of this medical investigation, the supporting clinical documentation has not been provided; therefore, no clinical factors could be definitively concluded to have contributed to the reported event.Patient impact beyond the reported symptoms/instability and revision cannot be determined.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.The product was manufactured in adherence to all inspection procedures and quality controls required for ultra-high-molecular-weight polyethylene; therefore, there is no reason to suspect that the product failed to meet any specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A review of previous escalated cases concluded the following previous action was recommended: ensure clear communication that the device should only be used for polyethylene exchange revision of journey bcs total knee constructs where the femoral component and tibial baseplate are well fixed.A review of instructions for use for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.The patient should be warned that the device does not replace normal healthy bone.Based on this investigation, the need for additional corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JOURN ART INS BCS STD 3-4 LT 9
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16415094
Report Number1020279-2023-00384
Device Sequence Number3504214
Product Code JWH
UDI-Device Identifier03596010555069
UDI-Public03596010555069
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K042515
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2016
Device Model Number74023241
Device Catalogue Number74023241
Device Lot Number06AM16722
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/27/2023
Supplement Date Received by Manufacturer03/17/2023
08/04/2023
Initial Report FDA Received Date02/21/2023
Supplement Report FDA Received Date03/22/2023
08/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/31/2006
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age71 YR
Patient SexFemale
Patient Weight86 KG